500 Lambda Circle, Apt A, Wernersville, PA 19565 

Helping Those Who Need It Most - One Day At A Time

Common Drug Emergencies


Panic attacks

Although panic attacks can be alarming, they're relatively harmless and usually pass. Panic attacks can happen if a person is having a bad trip on hallucinogenic drugs like acid or magic mushrooms, but they also come on with some cannabis blends and stimulants like ecstasy or amphetamine. 

What are the signs? 

Breathing is difficult, labored, or far too fast, sweating and trembling headache, backache, chest pains and palpitations. difficulty swallowing.

What you can do

Take your friend somewhere cool and quiet - the chill-out room if you're in a club. Try to reassure her and talk her down. Be firm, but don't shout at your friend or slap her. If her breathing is rapid and irregular, get her to breathe more slowly by copying your breathing. 

Dehydration/heat exhaustion 

Stimulants like ecstasy and amphetamine raise body temperature. If a person then also dances for a long time without drinking enough, the body loses excessive amounts of fluid and salt. The result: heat
exhaustion and dehydration. 

What are the signs? 

Complains of headache and cramps, feels dizzy and faint, looks pale and sweaty, forehead looks flushed and feels very hot, feels lethargic.

What you can do

Take your friend to a cool place. If you're in a club go to the chill-out room and open the doors and windows. Lay her down and raise her legs. If possible, give her high-energy sports drinks, fruit juice or water to drink - don't let her drink too much too quickly. Remove any unnecessary clothing, splash her with water and fan her. If she doesn't improve or seems to be getting worse, call an ambulance. 

Convulsions

Excessive amounts of alcohol and some drugs can trigger convulsions. 

What you can do 

Clear the area around your friend. Loosen any tight clothing. Once the fit has passed, your friend may fall into a deep sleep. Check breathing, then put him in the recovery position (lying on side). Call an ambulance. Keep checking his breathing. If it becomes difficult or stops, be prepared to resuscitate. 

Severe bleeding 

This is most likely to happen if a user hits an artery when injecting. It's very serious because a lot of blood is lost very quickly. 

What you can do 

Preferably wearing protective latex gloves, place a clean pad over the wound and apply firm pressure to the area. Raise the affected limb as high as possible - above the level of the heart - to help slow down the blood flow. Secure the pad with a bandage if possible, keeping the pressure on the wound. Call an ambulance. 

Drowsy, but conscious 

If a friend becomes very drowsy as a result of taking drugs, it's important that he doesn't fall asleep. If he does, he could easily lose consciousness. Do everything you can to keep him awake while you're waiting for the ambulance to arrive. 

What you can do 

Call an ambulance. If you can't get anyone else to make the call, take your friend with you - don't leave him on his own. Keep him awake - talk to him, make him walk around, pinch him. If he's very thirsty, give him sips of lukewarm water (NOT black coffee). If you think that he's deteriorating, put him in the recovery position. Keep talking to him to stop him losing consciousness.